Alert archive / Puerto Rico / Red Flag Warnings in 2022
Red Flag Warning 6, NWS JSJ
NWS JSJ issued this red flag warning at Apr 18, 2022, 11:23 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2022, 11:23 AM CDT (16:23 UTC)
- Expired
- Apr 18, 2022, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
The text
As transmitted.
109 WWCA82 TJSJ 181623 RFWSJU URGENT - FIRE WEATHER MESSAGE National Weather Service San Juan PR 1223 PM AST Mon Apr 18 2022 ...RED FLAG WARNING IN EFFECT FOR SOUTHERN COASTAL PLAINS OF PUERTO RICO... .Gusty winds have been reported along the southern coastal plains, and RH has already fallen to 45% in Camp Santiago. Critical fire weather conditions are expected or occurring. PRZ014-027-182200- /O.NEW.TJSJ.FW.W.0006.220418T1623Z-220418T2200Z/ Southeast Coastal Plains-Southwest Coastal Plains and Mona Island- 1223 PM AST Mon Apr 18 2022 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM AST THIS EVENING FOR THE SOUTHERN COASTAL PLAINS OF PUERTO RICO... The National Weather Service in San Juan has issued a Red Flag Warning, which is in effect until 6 PM AST this evening. * AFFECTED AREA...Fire weather zones 014 and 027, which includes the southern coastal plains of Puerto Rico. * WIND...Strong, gusty winds. Sustained winds around 20 to 25 mph or higher, and gusts around 30 to 40 mph. * HUMIDITY...RH values near 40 possible. * THUNDERSTORMS...None. * HIGHEST THREAT...is located in the southeast, where the KBDI is well above thresholds. Given dry fuels and strong, gusty winds, any fires that occur are likely to easily spread, regardless of the KBDI only being in the mid 500s at Cabo Rojo. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Apr 18, 9:11 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 18, 9:11 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1011 AM AST Mon Apr 18 2022
.UPDATE...
Some changes have been introduced to the forecast, most notably with
a decrease in thunderstorm coverage later today into tonight. The
location of the longwave trough has placed us in a region of
subsidence - the best activity will likely be west of the region
again today, with outflows leading to convergence in the upper
levels. Even so, some thunderstorms are possible, especially in the
northwest this afternoon, as the local effects and daytime heating
provide lift. Additionally, moisture has increased across the area
somewhat, with the 12Z upper air observation showing precipitable
water at 1.72 inches. Shear will also be a factor, with winds
veering above around 750 hPa, from east-southeasterly to southwest
and then west. Again, it is likely that there will be sufficiently
strong updrafts to overcome the factors working against their
maintenance, and there is sufficient moisture to fuel them. Forecast
confidence is lower than typical.
&&
.AVIATION...
Mainly VFR conditions are expected to prevail across all terminals
through the forecast period. However, afternoon SHRA/TSRA is
expected to develop btw 17z-21z in and around TJBQ, which may
cause tempo MVFR to brief IFR conditions. The 17/12z TJSJ sounding
indicated ESE winds up to 26 knot at 2000 ft, becoming light and
westerly above 11 kft.
&&
.MARINE...
Moderate to fresh winds will maintain choppy to rough conditions
across the waters. There is also a northeasterly swell within the
local waters, so some confused seas are likely in the affected
areas. Seas of up to 7 feet are anticipated, especially for the
Atlantic waters and Mona Passage. There remains Small Craft
Advisories in effect.
There is a high risk of rip currents for:
all beaches of Culebra,
beaches along the north coast of Puerto Rico,
beaches of southeastern Puerto Rico,
nearly all beaches of the USVI,
beaches of southern and eastern Vieques
There is a moderate risk of rip currents for nearly all other local
beaches, except some beaches along the west coast of Puerto Rico
south of Rincon.
&&
.PREV DISCUSSION... /issued 524 AM AST Mon Apr 18 2022/
SYNOPSIS...
An unstable weather pattern is forecast for the first part of the
workweek, especially Tuesday into Wednesday. This wet pattern
will increase the potential for urban and small stream flooding
over some sections of Puerto Rico. Conditions will remain
unstable at least until Thursday when the upper level trough
moves more to our east. However, rainfall activity is still
forecast each day over the interior and northwestern sections of
Puerto Rico, as well as the San Juan Metro area. Hazardous marine
and coastal condition will prevail for today mainly due to breezy
conditions across the local waters.
SHORT TERM...Today through Wednesday....
High pressure at the surface in the mid Atlantic north of 40 degrees
north latitude will move east during the period, but will be
replaced by another, stronger high pressure on Wednesday. When a
strong low pressure develops along the east coast of the United
States this evening a trough will develop over the eastern tip of
Cuba overnight and move into Hispaniola by Wednesday. At mid levels
a ridge of high pressure will persist northeast of the local area
with a trough moving into the area from the west on Tuesday and
weakening on Wednesday. At upper levels, a weak short wave trough
will move through the area overnight then west southwest flow will
return for the rest of the period as low pressure digs southeast
over Cuba and High pressure ridges weakly over the Lesser Antilles.
Moisture now north of Venezuela will be picked up by the trough in
the lower levels and transported north; first into the Dominican
Republic and then Tuesday and Tuesday night into Puerto Rico before
being pushed back to the west later on Wednesday by flow around the
high pressure at lower levels in the mid-Atlantic. While our normal
pattern of night and morning showers will persist through the period
across Puerto Rico during the morning hours followed by heavier
showers and isolated thunderstorms in the afternoon in the interior
and western portions, the additional moisture will increase the
showers coverage and intensity Tuesday through Wednesday. Hence the
threat of urban and small stream flooding will continue for the
middle portion of the week.
Unfortunately, the U.S. Virgin Islands, will see only the passing
moisture from the east southeast flow, but for now, the heavier
amounts of moisture appear to be remaining west of the area and
expected rainfall accumulations appear to be light.
LONG TERM...Thursday through Monday...
A unstable weather pattern is forecast for Thursday into Friday.
An upper level trough with an axis located just over the east end of
Cuba will generate unstable conditions aloft. This short wave
trough is forecast to reflect as a surface trough just over The
Hispanola. In this evolving pattern, a building surface high
pressure exiting from the east coast of the CONUS will aid a shift
in the surface winds more to the east-northeast. According to
both model guidances, low level moisture with precipitable water
above normals will remain in place over the local area. The
combination of the instability aloft, the plenty of moisture and
the local effects will result in afternoon activity with isolated
thunderstorms, mostly over the interior and western sections of
Puerto Rico. Urban and small stream flooding is expected with the
heaviest activity.
For Saturday into Sunday, the building surface high pressure over
the western Atlantic will sink more to the central Atlantic
resulting in mostly east-northeast wind flow. Embedded in this
wind profile, the Islands will be surrounded by moisture with
precipitable waters above the climatological normals. Meanwhile,
the presence of the zonal flow at the upper level will result in
colder temperatures at the 500 MB ranging between the -6 and -8
Celsius. Additionally, Galvez-Davison Index (GDI) shows chances
for isolated thunderstorms for the afternoon hours, mainly with
the heaviest showers. For the last part of the long term, the
dominant feature will be the surface high pressure just to our
northwest. There are some minor discrepancies in both global
model guidances in terms of the available moisture for this part
of the period. The GFS place more wet conditions, but the ECMWF
remain a little drier. Nevertheless, the available moisture will
be enough to combine with the local effects to result in rounds of
afternoon showers on Monday. Daytime temperatures will remain
between the mid 70s to mid 80s, and some upper 80s in isolated
areas due to the southeasterly component in the winds, and will
fluctuate with the cloud coverage.
AVIATION...Mainly VFR conditions are expected thru 18/15Z. Isold
SHRA will occur ovr ern PR with some mtn topping. Then SHRA will
dvlp aft 18/15Z--first in ern PR then in wrn PR. Isold TSRA psbl aft
18/17z. Sfc winds E 10 kt or less, bcmg aft 18/13Z 10-18 kts with
ocnl gusts to 25 kft in sea breezes. Maximum winds WSW 77-87 kt btwn
FL420-450, but diminishing during the day.
MARINE...
A moderate to locally fresh easterly wind flow will prevail across
the regional waters. As a result, choppy and hazardous seas will
continue with up to 8 feet across the Atlantic and Caribbean
offshore waters and the Anegada Passage due to sustained breezy
conditions. Given the marine conditions, small craft advisories
are in effect for those waters, please refer to the latest Coastal
Waters Forecast (CWFSJU) and Marine Weather Message (MWWSJU)
issued by the NWS WFO in San Juan for the most current marine
updates. There is a high risk of rip current for all the north,
east and southeast exposed beaches of Puerto Rico, Culebra and
Vieques, as well all the U.S. Virgins Islands. Elsewhere the risk
will remain moderate, except for the west coast just south of
Rincon where the risk will be low.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 75 87 74 / 50 30 70 70
STT 84 76 84 73 / 30 20 60 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Tuesday evening for Culebra-North
Central-Northeast-Northwest-San Juan and Vicinity-Southeast-
Vieques.
VI...High Rip Current Risk through Tuesday evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Small Craft Advisory until 2 PM AST Tuesday for Anegada Passage
Southward to 17N-Caribbean Waters of Puerto Rico from 10 NM
to 17N-Coastal Waters of Northern USVI and Culebra out 10
NM-Coastal Waters of Southern USVI Vieques and Eastern
Puerto Rico out 10 NM.
Small Craft Advisory until 8 PM AST Tuesday for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N.
&&
SHORT TERM...DS
LONG TERM....CRS
PUBLIC DESK...ERGHazardous weather outlook, Apr 18, 5:14 AM CDT, 6 hours 9 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 428 AM AST lunes 18 de abril de 2022 AMZ710>745-PRZ001>013-190830- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Las aguas costeras cercanas y lejanas a la costa del Atlantico y 428 AM AST lunes 18 de abril de 2022 .Dia Uno...Hoy y esta noche .Tronadas... Existe una probabilidad de tronadas con los aguaceros mas fuertes y vientos en rafaga en horas de la tarde a traves de la mayoria de Puerto Rico. .Inundaciones... Lluvias fuertes podrian generar inundaciones urbanas y de pequenos riachuelos en el oeste de Puerto Rico. .Viento...Se esperan vientos sostenidos en exceso de 20 MPH (17 nudos) a traves de sectores de las aguas locales y areas costeras. .Oleaje...Se espera oleaje peligroso de hasta 8 pies a traves de la mayoria de las aguas locales. .Corrientes Marinas...Existe un riesgo alto de corrientes marinas para la costa norte de Puerto Rico, toda Culebra y la parte sureste de Vieques. .Dias dos hasta el siete...martes a domingo Areas de vientos en rafaga de 17 nudos o mas altos se podran encontrar en y alrededor de la isla de Puerto Rico hasta el miercoles y en areas aisladas hasta el proximo fin de semana. El riesgo alto de corrientes marinas persistira hasta el miercoles en la noche. El riesgo alto de corrientes marinas retornara el jueves en la noche y el viernes para las costa norte y Culebra y persistira durante todo el fin de semana. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Sin embargo, le agradeceriamos reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-190830- San Tomas, San John e Islas Adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 428 AM AST lunes 18 de abril de 2022 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Viento...Se esperan vientos sostenidos en exceso de 20 MPH (17 nudos) a traves de sectores de las aguas locales y areas costeras. .Oleaje...Se espera oleaje peligroso de hasta 8 pies a traves de la mayoria de las aguas locales. .Corrientes Marinas...Existe un riesgo alto de corrientes marinas para todas las playa expuestas de las Islas Virgenes Estadounidenses. .Dias dos hasta el siete...martes a domingo Existe un riesgo alto de corrientes marinas para las playas de la costa este de Santa Cruz durante la mayoria del periodo. Existe tambien un riesgo alto de corrientes marinas para las playas del norte de las Islas Virgenes hasta el martes en la noche. Luego, el riesgo se tornara moderado para las playas del norte de las Islas Virgenes Estadounidenses y el resto de Santa Cruz hasta al menos el domingo. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Sin embargo, le agradeceriamos reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
Nearby
Red Flag Warnings in Puerto Rico, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.